Alert archive / Nevada / Wind Advisories in 2015

Wind Advisory 17, NWS Elko, NV

December 13, 2015Nye County, Nevada

NWS Elko, NV issued this wind advisory at Dec 13, 2015, 2:25 PM PST for Nye County, Nevada. It took effect at Dec 14, 2015, 8:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2015, 2:25 PM PST (22:25 UTC)
In effect from
Dec 14, 2015, 8:00 AM PST
Expired
Dec 14, 2015, 6:00 PM PST
In force
10 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WWUS75 KLKN 132225
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
225 PM PST SUN DEC 13 2015


NVZ040-041-141200-
/O.NEW.KLKN.WI.Y.0017.151214T1600Z-151215T0200Z/
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
225 PM PST SUN DEC 13 2015

...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 8 AM TO 6 PM PST MONDAY. 

* WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS TO 55 MPH.

* TIMING...THE STRONGEST WINDS WILL OCCUR BETWEEN 9AM AND 2PM.

* LOCATIONS INCLUDE: TONOPAH...ROUND MOUNTAIN...DUCKWATER... 
  CURRANT SUMMIT. 

* IMPACTS...DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-
  PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE
  WINDS...ESPECIALLY WHEN DRIVING ALONG WEST TO EAST ORIENTED
  ROADS,SUCH AS US HIGHWAY 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
369 
WWUS75 KLKN 141005
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
205 AM PST MON DEC 14 2015

DEFAULT OVERVIEW SECTION
NVZ040-041-150200-
/O.CON.KLKN.WI.Y.0017.151214T1600Z-151215T0200Z/
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
205 AM PST MON DEC 14 2015

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
PST THIS EVENING. 

* WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS TO 50 MPH.

* TIMING...THE STRONGEST WINDS WILL OCCUR BETWEEN 9AM AND 2PM.

* LOCATIONS INCLUDE: TONOPAH...ROUND MOUNTAIN...DUCKWATER... 
  CURRANT SUMMIT.

* IMPACTS...DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER 
  HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE 
  WINDS...ESPECIALLY WHEN DRIVING ALONG WEST TO EAST ORIENTED 
  ROADS...SUCH AS US HIGHWAY 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
009 
WWUS75 KLKN 150144
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
544 PM PST MON DEC 14 2015

NVZ040-041-150245-
/O.EXP.KLKN.WI.Y.0017.000000T0000Z-151215T0200Z/
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
544 PM PST MON DEC 14 2015

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING. 

WIND ACROSS NORTHWESTERN AND NORTHEASTERN NYE COUNTIES HAVE
DECREASED OVER THE LAST FEW HOURS. EXPECT NORTHWEST WINDS OF 15
TO 25 MPH WITH GUSTS TO 35 MPH DURING THE OVERNIGHT HOURS TONIGHT
AS WELL AS TOMORROW MORNING. WITH THE WINDS DECREASING TO BELOW
ADVISORY THRESHOLDS...THE WIND ADVISORY IS BEING ALLOWED TO EXPIRE
AT 6 PM THIS EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Dec 13, 3:15 AM PST, 11 hours 10 minutes earlier.

Area forecast discussion, Dec 13, 3:15 AM PST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
315 AM PST SUN DEC 13 2015

.SYNOPSIS...SLIGHTLY WARMER TODAY...HOWEVER A STRONG COLD FRONT
WILL SWEEP ACROSS NORTHERN AND CENTRAL NEVADA LATE SUNDAY AND
SUNDAY NIGHT BRINGING GUSTY WINDS...SNOW AND COLDER TEMPERATURES
WITH 2 TO 4 INCHES OF SNOW IN MOST VALLEYS. SNOW SHOWERS WILL
LINGER ON MONDAY AND TUESDAY FOR SOME AREAS. WITH BELOW NORMAL
TEMPERATURES THROUGH MUCH OF THE WORK WEEK WITH LOWS DIPPING INTO
THE SINGLE DIGITS AND BELOW ZERO IN A FEW SPOTS BEGINNING TUESDAY
MORNING.

&&

.SHORT TERM...TODAY THROUGH TUESDAY. ACTIVE WEATHER PATTERN WILL
CONTINUE BEFORE SNOW SHOWERS TAPER OFF TUESDAY EVENING.

TODAY AND TONIGHT...SLIGHTLY WARMER TODAY AS WARM AIR ADVECTION
HAS BROUGHT WARMER AIR TO THE REGION. LIGHT SNOW THAT BROUGHT UP
TO AN INCH OF SNOW ACROSS PORTIONS OF NORTHERN NEVADA TONIGHT HAVE
MOSTLY ENDED AS OF THIS WRITING...BUT A FEW LINGERING SNOW SHOWERS
ARE POSSIBLE MAINLY NORTH OF INTERSTATE 80. THE BIG STORY THOUGH
IS THE STRONG COLD FRONT CURRENTLY JUST OFF THE WEST COAST. THIS
FRONT WILL SWEEP INTO WESTERN AND NORTHERN NEVADA LATE THIS
AFTERNOON ACROSS HUMBOLDT COUNTY. RAIN WILL QUICKLY CHANGE TO
SNOW BY LATE AFTERNOON AND EARLY EVENING AS 700MB TEMPERATURES
DROP TO AROUND -12 AND COLDER. INCLUDED HUMBOLDT COUNTY INTO THE
WINTER WEATHER ADVISORY WITH 1 TO 2 INCHES OF SNOW IN WINNEMUCCA
AND MCDERMITT AND SLIGHTLY HIGHER AMOUNTS NEAR DENIO AND THE
SHELDON WILDLIFE REFUGE. THE FRONT WILL CONTINUE TO BE PROGRESSIVE
AND SWEEP ACROSS NORTHERN AND CENTRAL NEVADA THROUGH THE EVENING
AND OVERNIGHT HOURS WITH 2 TO 4 INCHES OF SNOW IN MOST VALLEYS. BY
4 AM SUNDAY MORNING THE SNOW WILL MAINLY BE CONFINED TO EASTERN
NEVADA AND WILL DECREASE MONDAY MORNING. LAST BUT NOT LEAST WINDS
WILL BE A BIT GUSTY IN HUMBOLDT COUNTY TODAY AND NEAR THE FRONT IN
OTHER AREAS BUT SHOULD REMAIN JUST BELOW ADVISORY LEVELS WITH
GUSTS OF 35 TO 40 MPH POSSIBLE.

MONDAY...SNOW SHOWERS WILL CONTINUE ACROSS MUCH OF THE AREA AND
WILL BE ENHANCED BY MOIST NORTHWEST FLOW IN UPSLOPE PRONE AREAS
INCLUDING AUSTIN...WILD HORSE AND SPRING CREEK WHERE AN ADDITIONAL
COUPLE OF INCHES OF SNOW IS POSSIBLE. WINDS WILL BE GUSTY WITH A
TIGHT PRESSURE GRADIENT AND 90 AGL WINDS OF 40 TO 45 KNOTS. MAY
NEED WIND ADVISORIES FOR SOME AREAS ESPECIALLY NEAR TONOPAH WHERE
MAV GUIDANCE SUGGESTS SUSTAINED WINDS OF 30 TO 40 MPH.

TUESDAY...MOIST NORTH TO NORTHWEST FLOW WILL CONTINUE WITH SNOW
SHOWERS AND UPSLOPE SNOW AGAIN IN WILD HORSE AND SPRING CREEK WITH
ANOTHER COUPLE OF INCHES OF SNOW POSSIBLE. SNOW SHOWERS WILL
BEGIN TO DECREASE LATE ON TUESDAY. OTHERWISE MORNING LOWS WILL
DIP INTO THE LOWER TEENS AND SINGLE DIGITS IN AREAS WHERE SKIES
WILL CLEAR.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. UPPER LEVEL AND SURFACE
RIDGE WILL BUILD INTO THE GREAT BASIN RESULTING IN PARTLY CLOUDY
SKIES FOR A TIME TUESDAY NIGHT. THESE SKY CONDITIONS ALONG WITH NEW
SNOW COVER FROM THE PREVIOUS SYSTEM WILL ALLOW LOW TEMPERATURES TO
FALL WELL BELOW NORMAL LOWS. TEMPERATURES WILL RANGE FROM THE SINGLE
DIGITS TO LOWER TEENS...EXCEPT FOR SOME VALLEY AREAS GOING BELOW
ZERO WEDNESDAY MORNING.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...MOISTURE FEEDING INTO THE
PACIFIC NORTHWEST /ATMOSPHERIC RIVER TYPE REGIME/ IS FORECAST TO
SPILL OVER THE UPPER LEVEL RIDGE AXIS IN ASSOCIATION WITH ANOTHER
SURGE OF WARM AIR ADVECTION. BOTH MODELS /GFS AND ECMWF/ THICKEN THE
CLOUD FIELD OVER NORTHERN AND CENTRAL NEVADA. THE GFS IS MORE
AGGRESSIVE WITH THE OVER-RUNNING PRECIPITATION FOR NORTHERN NEVADA
WHILE THE ECMWF HOLDS OFF THE PRECIPITATION UNTIL FRIDAY WHEN IT
DEVELOPS IT ALONG THE NORTHERN NEVADA BORDER.

FRIDAY THROUGH SUNDAY...BOTH MODELS INDICATE THE UPPER LEVEL RIDGE
AXIS TRANSITIONS EAST OF THE GREAT BASIN FRIDAY. THIS RESULTS IN THE
UPPER FLOW BACKING TO THE SOUTHWEST AND IN ADVANCE OF THE NEXT
TROUGH APPROACHING FROM THE EASTERN PACIFIC. AS MENTIONED IN THE
PREVIOUS DISCUSSION...THE OVERALL FLOW ACROSS THE CONUS IS QUITE
SIMILAR HOWEVER THERE ARE SOME FORECAST CHALLENGES AND LEVEL OF
CONFIDENCE WITH THE TROUGH OVER THE EASTERN PACIFIC. SOME OF THESE
INCLUDE...STRENGTH AND LOCATION AS WELL AS EASTWARD PROPAGATION
/TIMING/ AND IMPACTS THAT WILL TAKE PLACE. THE GFS...MAINLY HAS AN
OPEN WAVE MOVING THROUGH THE GREAT BASIN NEXT WEEKEND WHILE THE
ECMWF KEEPS THE TROUGH CUTOFF AND SPLIT FROM THE MAIN FLOW UNTIL
IT REACHES THE CENTRAL CALIFORNIA COAST AS AN OPEN WAVE VERY LATE
IN THE WEEKEND. IF THE ECMWF SOLUTION IS CLOSE...THEN CALIFORNIA
COULD BE IN FOR A GOOD PRECIPITATION EVENT. STRETCHING INTO THE
BEGINNING OF THE FOLLOWING WEEK...THE WESTERN UNITED STATES
REMAINS UNDER A TROUGH WITH INCLEMENT WEATHER CONTINUING.

&&

.AVIATION...SOME RAIN/SNOW SHOWERS FOR NORTHERN NEVADA WITH SOME
MVFR CONDITIONS POSSIBLE AT KWMC/KEKO TODAY. CIGS LOWER TO MVFR/IFR
AT ALL TERMINALS WITH PERIODS OF LIGHT TO MODERATE SNOW TONIGHT INTO
MONDAY MORNING. MOST AREAS WILL SEE AN INCH OR TWO OF SNOW BY EARLY
MONDAY MORNING. LIGHT SNOW SHOWERS WILL LINGER INTO MONDAY
AFTERNOON...WITH LITTLE TO NO ADDITIONAL ACCUMULATIONS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM PST
MONDAY FOR NORTHERN ELKO COUNTY-NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY-NORTHWESTERN NYE COUNTY-RUBY MOUNTAINS
AND EAST HUMBOLDT RANGE-SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY-SOUTHWEST ELKO COUNTY.

WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM PST
MONDAY FOR HUMBOLDT COUNTY.

WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM PST
MONDAY FOR NORTHEASTERN NYE COUNTY-SOUTH CENTRAL ELKO COUNTY-
SOUTHEASTERN ELKO COUNTY-WHITE PINE COUNTY.

&&

90/89/89
Hazardous weather outlook, Dec 12, 5:54 PM PST, 20 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ELKO NV
554 PM PST SAT DEC 12 2015

NVZ030-031-033>041-140200-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWEST ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
554 PM PST SAT DEC 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.

.DAY ONE...TONIGHT.

LIGHT SNOW WILL DEVELOP IN HUMBOLDT COUNTY THIS EVENING AND WILL
SPREAD ACROSS NORTHERN NEVADA THROUGH SUNDAY MORNING MAINLY ALONG
AND NORTH OF THE INTERSTATE 80 CORRIDOR. SNOW ACCUMULATIONS OF UP
TO ONE INCH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN AREA OF LOW PRESSURE AND ATTENDANT COLD FRONT WILL BRING
ANOTHER ROUND OF SNOW SUNDAY AFTERNOON AND EVENING. THIS STORM
WILL DROP SNOW ACROSS NORTHERN NEVADA...SPREADING INTO CENTRAL
NEVADA THROUGH MONDAY MORNING. SNOW ACCUMULATIONS OF 1 TO 5 INCHES
ARE POSSIBLE IN THE VALLEY LOCATIONS WITH 5 TO 10 INCHES IN THE
MOUNTAINS. AS A RESULT...WINTER WEATHER ADVISORIES HAVE BEEN
ISSUED FOR MUCH OF NORTHERN AND CENTRAL NEVADA THROUGH MONDAY AT
10 AM PST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

Nearby

Wind Advisories in Nevada, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.